Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Phoenix, AZ

July 26, 2019Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 26, 2019, 3:16 PM MST for Gila County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2019, 3:16 PM MST (22:16 UTC)
Expired
Jul 26, 2019, 3:45 PM MST
In force
29 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 113 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1006 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1006 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

850 
WUUS55 KPSR 262216
SVRPSR
AZC007-262245-
/O.NEW.KPSR.SV.W.0009.190726T2216Z-190726T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
316 PM MST Fri Jul 26 2019

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 345 PM MST.

* At 315 PM MST, a severe thunderstorm was located near San Carlos,
  or 20 miles southeast of Globe, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  San Carlos and San Carlos Reservoir. 

* This includes AZ Route 70 between mile markers 267 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3319 11044 3320 11046 3318 11047 3318 11052
      3327 11060 3342 11042 3341 11040 3339 11042
      3338 11045 3329 11046 3320 11040
TIME...MOT...LOC 2215Z 231DEG 6KT 3326 11047 

HAIL...<.75IN
WIND...60MPH
 
$$

Hernandez
2 follow-up statements
250 
WWUS55 KPSR 262230
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
330 PM MST Fri Jul 26 2019

AZC007-262245-
/O.CON.KPSR.SV.W.0009.000000T0000Z-190726T2245Z/
Gila AZ-
330 PM MST Fri Jul 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR GILA COUNTY...

At 330 PM MST, a severe thunderstorm was located near San Carlos, or
21 miles southeast of Globe, moving northeast at 5 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
San Carlos and San Carlos Reservoir. 

This includes AZ Route 70 between mile markers 267 and 271.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3319 11044 3320 11046 3318 11047 3318 11052
      3327 11060 3342 11042 3341 11040 3339 11042
      3338 11045 3329 11046 3320 11040
TIME...MOT...LOC 2230Z 231DEG 6KT 3328 11045 

HAIL...<.75IN
WIND...60MPH
 
$$

Hernandez
489 
WWUS55 KPSR 262243
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
343 PM MST Fri Jul 26 2019

AZC007-262252-
/O.EXP.KPSR.SV.W.0009.000000T0000Z-190726T2245Z/
Gila AZ-
343 PM MST Fri Jul 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 345
PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3319 11044 3320 11046 3318 11047 3318 11052
      3327 11060 3342 11042 3341 11040 3339 11042
      3338 11045 3329 11046 3320 11040
TIME...MOT...LOC 2242Z 231DEG 6KT 3329 11043 

$$

Hernandez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:44 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 26, 1:44 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
144 PM MST Fri Jul 26 2019

.SYNOPSIS...
High pressure will build over the Southwest this weekend, bringing
an increase in temperatures and decrease in thunderstorm
potential. Rich moisture will return northward into Arizona
beginning on Monday as high pressure shifts eastward into New
Mexico, leading to a potentially active period weather-wise
through Wednesday, with heavy rain and strong gusty winds
possible.

&&

.DISCUSSION...
Typical afternoon cumulus is developing over the higher terrain
north and east of Phoenix this afternoon. However, satellite
trends show convection clearly struggling compared to recent days,
owing to building high pressure overhead and weak subsidence
associated with mid-level height rises. Can expect a few
thunderstorms to develop primarily across southern Gila County and
north of Phoenix, but coverage will remain sparse.

A series of shortwave troughs moving through the northern Rockies
will reinforce high pressure aloft, eventually becoming positioned
over western Arizona/southern California by Sunday. This will
allow a drying trend to commence as moisture is shunted southward
back into northern Mexico, while drier air from the Great Basin
advects into northern Arizona. GEFS plumes suggest PW values will
bottom out near or below 1.1 inch on Sunday, which is below the
climatological median for this time of year. As a result, expect a
pronounced couple day period of quiet weather area-wide, with
exception to parts of southern Gila County. Additionally, the
strength of the anticyclone aloft (near 598 dm at 500 mb) will
promote a slight warming trend, with temperatures approaching 110
degrees this weekend. This could lead to some isolated excessive
heat concerns on Sunday across parts of southeast California.

Into Monday, mid-level height rises across the northern Rockies
into the Canadian Prairies will accompany a general amplification
of the flow pattern, with high pressure aloft rebuilding over New
Mexico. This will allow for a return of southerly winds aloft
feeding into central Arizona, bringing Monsoonal moisture back
northward. Current trends suggest moisture will remain far enough
south to preclude much thunderstorm activity on Monday, while
perhaps more active across southeast Arizona, with the primary
threat being outflows moving northward. A substantial increase in
moisture is forecast to occur into Tuesday morning, possibly aided
by more widespread convection to the south, with PW values
increasing from near 1.2 inches to 1.6 inches. Thus, should see a
marked increase in thunderstorm activity by Tuesday across the
region. Moisture continues to increase into Wednesday, with models
attempting to depict an impulse embedded within easterly flow
moving northward around the large anticyclone into Arizona. This
will obviously be influenced by convection, so the timing and
details of this feature is likely to change, but with PW values
possibly approaching 2 inches by Wednesday, the potential for
heavy rainfall and flooding may increase across most of the
forecast area. Also will have to monitor for the potential for
severe weather via more organized convection given 20-30 kt of
500-mb flow accompanying the easterly impulse, but this will be
dependent on the amount of destabilization that can occur amidst
the presence of cloud cover and rich moisture.

By late next week, there are some indications that drier air may
return to the Southwest, but overall the pattern will remain
fairly consistent with Arizona positioned within a general
southeasterly flow regime. Thus, no obvious breaks in the Monsoon
are apparent for most of next week as of yet.

&&

.AVIATION...Updated at 1736 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Building high pressure and drying aloft to pretty much limit
convective activity for the remainder of today/tonight to the higher
terrain well north and east of the greater Phoenix area. Cloud cover
to be limited to FEW-SCT mid/high-level decks mainly aoa 12 k feet
through the TAF period. Persistent westerly flow aloft to allow
current westerly winds to continue well into tonight, with a period
of light/variable winds likely early Saturday morning at KPHX before
finally switching to a brief period of easterly winds during the
mid/late-morning hours on Saturday. Westerly winds to then return
during the late morning/afternoon hours on Saturday.

Southeast California/Southwest Arizona including KIPL and KBLH:
No aviation impacts are expected through Saturday morning as high
clouds clear under intensifying high pressure aloft. Winds will
maintain some form of southerly component through the TAF period at
KBLH with afternoon with early evening gusts up to 15-20 knots. KIPL
will have S-SE headings through late afternoon before weak
downsloping W-SW winds below 10 knots affect them this
evening/tonight before reverting back to southeasterly early Sat
morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday:
Thunderstorm activity will generally remain limited to the higher
terrain eastern districts on Monday. Outflows from southeast
Arizona may approach south-central Arizona during the late
afternoon and evening. A significant moisture increase is expected
Tuesday and Wednesday, resulting in much higher thunderstorm
chances area wide, along with slightly cooler temperatures and
higher RH values. Heavy rain and locally gusty winds will be
possible with any thunderstorm. Minimum RH values will only fall
into the 20s on Tuesday, and mid-20s to upper-30s on Wednesday,
with moderate overnight recovery. Less thunderstorm activity is
expected into Thursday and Friday as a gradual drying trend
occurs, but still will see the chance for isolated thunderstorms
continuing each day. Temperatures will remain near seasonal
normals.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Rogers
AVIATION...Percha/Hopper
FIRE WEATHER...Rogers

In the hours before

Special weather statement, Jul 26, 2:59 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
259 PM MST Fri Jul 26 2019

AZZ558-560-262245-
San Carlos AZ-Pinal/Superstition Mountains AZ-
259 PM MST Fri Jul 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 345
PM MST...

At 259 PM MST, Doppler radar was tracking a strong thunderstorm near
San Carlos, or 19 miles southeast of Globe, moving northeast at 10
mph.

Heavy rain and winds in excess of 40 mph will be possible with this
storm.

Locations impacted include...
San Carlos and San Carlos Reservoir.

This includes AZ Route 70 between mile markers 266 and 271.

LAT...LON 3319 11044 3320 11046 3318 11047 3318 11053
      3327 11061 3342 11043 3340 11041 3338 11045
      3329 11046 3320 11040
TIME...MOT...LOC 2159Z 238DEG 11KT 3327 11047

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Jul 25, 5:36 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 25, 5:39 PM MSTSpecial Weather StatementPSR51 min
Jul 25, 5:45 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 25, 6:39 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal66 min
Jul 26, 2:59 PM MSTSpecial Weather StatementPSR46 min
Jul 26, 3:20 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 26, 3:45 PM MSTSpecial Weather StatementPSR45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.